Secondary Logo

Journal Logo

Osteosclerosis and periostal new bone formation during indinavir therapy

Begovac, Josipa; Bayer, Kristijana; Krpan, Daliborb; Kušec, Vesnac

CORRESPONDENCE
Free
SDC

aUniversity Hospital of Infectious Diseases ‘Dr Fran Mihaljevic', Zagreb, Croatia; bSveti Duh General Hospital, Zagreb, Croatia; and cUniversity Hospital Center Rebro, Zagreb, Croatia.

Received: 19 October 2001; accepted: 1 November 2001.

Bone disorders in HIV-1 patients treated with highly active antiretroviral therapy (HAART) are an emerging issue. However, the role of different protease inhibitors in bone changes is still unclear, and even less is known about their potential interactions with vitamins and the impact on bone physiology.

After approximately 27 months of treatment with indinavir (800 mg three times a day), ziduvidine and lamivudine, a 56-year-old HIV-1-infected bisexual man noticed thickenings on almost all fingers of his hands. He also noted several small protrusions at the costosternal junctions. His past history included treatment for lymph node and pulmonary tuberculosis (July 1997), brain lymphoma (April 1998) and acute low back pain for which an X-ray, revealing normal findings, was taken in November 1997. After the introduction of indinavir in June 1998, the patient experienced myalgia, arthralgia, dry skin, body hair loss, and ingrown toenails developed. The patient has also been taking trimethoprim–sulfamethoxazole, and for more than 20 years multivitamins (Supradyn; Hoffmann-LaRoche, Basel, Switzerland) one tablet per day containing 1 mg vitamin A.

On examination in November 2000, a hand X-ray revealed periostal reactions in the diaphyseal regions of all proximal phalanges, the middle phalanges of both index fingers, and navicular bones (Fig. 1). Osteosclerosis was present throughout the spine, this was now also apparent in the lumbar region. Radiographic evidence of osteosclerosis was also observed in the skull, and a marked periostal reaction was present in the middle part of both radial bones. Dual energy X-ray absorptiometry measurements (Hologic QDR-4500A bone densitometer; Hologic Inc., Bedford, MA, USA) of bone mineral density in his lumbar spine revealed a T-score of +4.8 at L1–L4. The patient had normal findings of blood lactate, calcium, aminotransferases, creatinine, albumin, uric acid, vitamin A, 25-dihydroxyvitamin D, cortisol, parathyroid hormone, testosterone and thyroxin, and brain computed tomography. The serum cross-linked C-telopeptide was 10.4 μg/l (< 5; radioimmunoassay kit; Orion Diagnostica, Espoo, Finland), osteocalcin 168 μg/l (< 16; enzyme-linked immunosorbent assay NovoCalcin; Metra Biosystems, UK) and alkaline phosphatase 264 IU/l (< 142). Creatinine clearance was decreased (0.59 ml/s). The CD4 lymphocyte count was 206 cells/μl and the plasma HIV-1-RNA load was undetectable (< 50 copies/ml). During indinavir treatment, serum triglyceride levels were normal, but cholesterol was up to 6.5 mmol/l. In December 2000, indinavir was replaced with nelfinavir, nucleoside analogues were not changed, but the patient refused to stop taking multivitamins. Four months after indinavir therapy was discontinued, an X-ray showed a strikingly reduced periostal reaction on the patient's fingers (Fig. 1).

Fig. 1.

Fig. 1.

We have presented the first patient with osteosclerosis and new bone formation during indinavir therapy. Our observation is in agreement with Nolan et al. [1], who found evidence of increased bone mineral density in patients treated with indinavir but not with nelfinavir-based HAART. This contrasts with findings from the cross-sectional study by Tebas et al. [2], which suggested that the use of protease inhibitor-containing HAART may accelerate bone density loss and induce premature osteoporosis.

The bone remodelling process is disturbed in advanced HIV disease. The increase in both osteocalcin and C-telopeptide suggests that both resorptive and formative processes were present in our patient. Nolan et al. [1] reported an increase in osteocalcin levels during indinavir therapy, but not during nelfinavir-based HAART. There is no simple explanation of the underlying mechanisms of osteosclerosis and bone growth in our patient. Factors such as HIV infection, renal insufficiency, previous corticosteroid usage for treatment of brain oedema, exercise and intake of vitamins might have contributed to bone remodelling. We believe that the retinoid effect of indinavir enhanced by vitamin A was the most important factor for osteosclerosis and periostal new bone formation in our patient. Our patient experienced side-effects such as dry skin, ingrown toenails and hair loss, and this has also been described in patients receiving systemic retinoid therapy for skin disease. Skeletal hyperostosis, tendon and ligament ossification, are complications of long-term therapy with synthetic retinoids [3]. Periostal new bone formation has also been described in chronic hypervitaminosis A [4].

The retinoid effect of indinavir has been explained by an in-vitro model demonstrating that indinavir inhibits the differentiation of mesenchymal stem cells into adipocytes [5], and it has been postulated that indinavir could promote osteogenic differentiation of mesenchymal stem cells through altered retinoid signalling [1].

Our case report suggests that there might be clinically relevant differences between the effects of indinavir and nelfinavir on bone metabolism. The concomitant long-term use of indinavir with vitamin A, even at the recommended daily dietary allowance, should be discouraged. The altered bone growth seen in our patient also raises concerns over the use of indinavir during pregnancy.

Josip Begovaca

Kristijan Bayera

Dalibor Krpanb

Vesna Kušecc

Back to Top | Article Outline

References

1. Nolan D, Upton R, McKinnon E. et al. Stable or increasing bone mineral density in HIV-infected patients treated with nelfinavir or indinavir. AIDS 2001, 15: 1275–1280.
2. Tebas P, Powderly WG, Claxton S. et al. Accelerated bone mineral loss in HIV-infected patients receiving potent antiretroviral therapy. AIDS 2000, 14: F63–F67.
3. Nesher G, Zuckner J. Rheumatologic complications of vitamin A and retinoids. Semin Arthritis Rheum 1995, 24: 291–296.
4. Frame B, Jackson CE, Reynolds WA, Umphrey JE. Hypercalcemia and skeletal effects in chronic hypervitaminosis A. Ann Intern Med 1974, 80: 44–48.
5. Lenhard JM, Weiel JE, Paulik MA, Furfine ES. Simulation of vitamin A1 acid signalling by the HIV protease inhibitor indinavir. Biochem Pharmacol 2000, 59: 1063–1068.
© 2002 Lippincott Williams & Wilkins, Inc.